Man who took 40,000 ecstasy pills experienced years of terrible symptoms

Anish Vij

Published 
| Last updated 

Man who took 40,000 ecstasy pills experienced years of terrible symptoms

Featured Image Credit: Pixel-shot / Alamy Stock Photo/Joe Bird / Alamy Stock Photo

The man who took 'the most ecstasy pills ever' experienced years of horrific symptoms.

For those unaware, the drug ecstasy, otherwise known as MDMA, is the shortened chemical name for the synthetic psychoactive drug 3, 4-methylenedioxy-methamphetamine. The drug can be also consumed via powder or crystal form.

The short term reaction to taking MDMA can differ from person to person, but generally it can give you dilated pupils, a tingling feeling, tightening of the jaw muscles, raised body temperature and an increased heart rate.

However, one patient who's case is known as the 'biggest recorded MDMA intake in history' consumed an estimated 40,000 tablets between the ages of 21 and 30.

Loading…

Known as Mr A, the patient was part of a 2006 case study published in the psychiatry journal Psychosomatics.

"For the first two years, he took five tablets every weekend," author Dr Christos Kouimtsidis wrote.

"It escalated to an average daily use of three-and-a-half tablets for the next three years, and further to an average of 25 tablets daily over the next four years."

The man, known as Mr A, took 25 pills daily over four years. Credit: Portokalis / Alamy Stock Photo
The man, known as Mr A, took 25 pills daily over four years. Credit: Portokalis / Alamy Stock Photo

In a recent interview with THE FACE, the author recalled his first impressions of Mr A, who was 37 and seven years sober from MDMA when they met.

The patient consumed so many pills throughout his 20s, that he was still high 'for a few months' after he quit.

"[Mr A] was brought to my attention because of his memory difficulties. That was his main problem," he explains.

His symptoms ranged from 'tunnel vision' to 'severe panic attacks, recurrent anxiety, depression, muscle rigidity (particularly at the neck and jaw levels), functional hallucinations and paranoid ideation'.

Dr Kouimtsidis said: ​"But excessive use of any drug, legal or illegal, could lead to problems.

"So that was an exceptional case of high use over a prolonged period of time; typical use is not every day and not the amount of tablets he was taking.

"It was extreme, his use was really, really high. And then he went into withdrawals. He was unable to move for several weeks and had tunnel vision."

Credit: Joe Bird / Alamy Stock Photo
Credit: Joe Bird / Alamy Stock Photo

"As far as I remember, he had easy access to ecstasy," Dr Kouimtsidis recalls. ​

"It was more like a management of his mood rather than excitement and having fun. It seems like he was very much into the club scene, providing ecstasy for himself and others and so forth."

"We need to be very careful how we use those extreme cases,” the doctor stressed.

"Because people might say, ​'Oh, I have been using ecstasy for such a long time and I have no issues with my memory' so it’s not relevant.

"We don't know what happened to Mr A, but the doctor says the last time he saw him was 'residential unit for people with memory problems'.

"He left that unit and disengaged from the services. That was 20 years ago."

If you want friendly, confidential advice about drugs, you can talk to FRANK. You can call 0300 123 6600, text 82111 or contact through their website 24 hours a day, 365 days a year, or livechat from 2pm-6pm any day of the week

Topics: Community, Drugs, Health

Anish Vij
More like this

Chosen for YouChosen for You

News

Turkey could have moved three metres following catastrophic earthquake, expert claims

an hour ago

Most Read StoriesMost Read

Twitch chat pushes streamer to tears for playing Hogwarts Legacy

4 hours ago